Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Great Falls, MT

July 26, 2018Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2018, 4:34 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 4:34 PM MDT (22:34 UTC)
Expired
Jul 26, 2018, 4:56 PM MDT
In force
22 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 42 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS55 KTFX 262234
SVRTFX
MTC013-049-262315-
/O.NEW.KTFX.SV.W.0048.180726T2234Z-180726T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
434 PM MDT THU JUL 26 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Lewis and Clark County in west central Montana...
  West central Cascade County in central Montana...

* Until 515 PM MDT.

* At 434 PM MDT, a severe thunderstorm was located 15 miles west of
  Cascade, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cascade and Tower Rock State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4720 11214 4738 11213 4741 11146 4710 11144
TIME...MOT...LOC 2234Z 272DEG 22KT 4729 11203 

HAIL...1.00IN
WIND...60MPH
 
$$

mpj
1 follow-up statement
293 
WWUS55 KTFX 262256
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
456 PM MDT THU JUL 26 2018

MTC013-049-262306-
/O.CAN.KTFX.SV.W.0048.000000T0000Z-180726T2315Z/
Lewis and Clark MT-Cascade MT-
456 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS AND CLARK AND
WEST CENTRAL CASCADE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4720 11214 4738 11213 4741 11146 4710 11144
TIME...MOT...LOC 2254Z 272DEG 22KT 4729 11183 

$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:05 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 26, 3:05 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
305 PM MDT Thu Jul 26 2018

.SYNOPSIS...

A series of upper level disturbances will bring periods of showers
and thunderstorms to end the work week. Some strong to severe
storms are possible through tonight...with hail...gusty
winds...and frequent lightning possible. More showers and
thunderstorms may then continue for Friday. A warming and drying
trend will then be found this weekend...with only a few isolated
mountain thunderstorms.

&&

.DISCUSSION...

Today through Saturday...An upper level disturbance and weak front
that will move southward through the region this afternoon
through tonight. Easterly flow also looks to enhance lift off of
the usual upslope areas. Still looking for a marginal risk of
severe weather mainly from Cut Bank to Great Falls to Lewistown
and southward. Shear remains high with a strong jet overhead.
Daytime heating has also brought modest amounts of instability. An
abrupt wind direction change is also bringing some increased
helicity to the area. The resultant spin in the atmosphere may
promote some supercell storms. Main threats will still be hail and
damaging winds. Those outdoors should monitor for stronger storms
this evening. Thunderstorms diminish tonight, with scattered
lingering showers possible. The upper wave associated with this
front comes through on Friday bringing more showers and
thunderstorms. A few stronger storms are again possible, mainly
across southwest MT. Broad trough then lingers across the area for
Friday night into Saturday, with diminishing energy. The result
could be a few isolated mainly mountain thunderstorms and warming
temperatures. Temperatures all through Saturday are expected to be
below normal in the 70s to low 80s. Winds will be mild except
near thunderstorms. Anglin

Sunday through Thursday...Expect a warming trend towards hot
temperatures from Sunday through Tuesday, as an upper level ridge
of high pressure builds over the region. Additionally, little to
no precipitation is expected from Sunday through Tuesday. For
Wednesday and Thursday, the GFS/EC differ a bit, with the GFS
bringing through a cold front, while the EC generally keeping the
upper level ridge over the region. For now, prefer leaning towards
the GFS with a break down of the upper level ridge, windier
conditions and slightly cooler temperatures moving into the
region starting on Wednesday. Overall precipitation chances for
next Wed/Thu continue to look low with this frontal passage
though. Brusda

&&

.AVIATION...
Updated 1800Z.

Lingering morning showers and thunderstorms will diminish as they
push east early this afternoon. Another round of thunderstorms are
then expected to develop later this afternoon and continue through
the evening...mainly from KCTB to KGTF to KLWT. Hail and wind
gusts of 40 to 50+ knots will be possible with these
storms...along with some brief MVFR rain showers. Elsewhere will
generally see partly cloudy and VFR conditions. An isolated storm
may be possible in the KHLN...KBZN...and KHVR areas...although
confidence is to low to include at this point. An upper level
disturbance then pushes through overnight tonight into Friday.
This could bring some MVFR cloud cover and scattered showers to
most sites except across the southwest. Some showers may even
produce brief IFR conditons...although confidence is not high
enough to place in TAFs at this point. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  75  52  79 /  80  40  10  20
CTB  51  75  48  78 /  50  20  10  20
HLN  55  78  54  79 /  20  40  20  30
BZN  52  79  49  76 /  10  30  20  50
WEY  45  75  41  73 /  10  20  20  20
DLN  51  80  48  76 /   0  10  10  20
HVR  55  78  52  81 /  30  40  10  20
LWT  52  70  50  73 /  70  60  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 26, 11:43 AM MDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1143 AM MDT THU JUL 26 2018

MTZ051-261815-
Fergus MT-
1143 AM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
1215 PM MDT...

At 1142 AM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Lewistown, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4675 10893 4675 10915 4676 10938 4681 10940
      4686 10923 4688 10887
TIME...MOT...LOC 1742Z 288DEG 7KT 4675 10917

JANGLIN
Local storm report, Jul 26, 1:02 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
07/25/2018  E60 MPH          TETON              MT   TRAINED SPOTTER

            DELAYED REPORT OF MULTIPLE TREES DOWN IN
            TOWN AND NO POWER. PEA SIZED HAIL. ESTIMATES
            60 MPH WINDS.

&&

JAA
Local storm report, Jul 26, 2:31 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     6 WSW CASCADE           47.23N 111.81W
07/25/2018  M63 MPH          CASCADE            MT   TRAINED SPOTTER

            GOOD SIZED BRANCHES DOWN. BLEW DOOR OFF OF
            ITS HINGES.

&&

JAA
Special weather statement, Jul 26, 3:00 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT THU JUL 26 2018

MTZ009-010-262200-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
300 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 400
PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Kiowa, or 52 miles northeast of Evergreen, moving
southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park, Kiowa, Babb, Saint Mary and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4877 11366 4889 11347 4860 11291 4840 11320
TIME...MOT...LOC 2059Z 314DEG 18KT 4878 11349

mpj
Local storm report, Jul 26, 3:40 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             5 SE SAINT MARY         48.69N 113.36W
07/26/2018  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            REPORTS LARGE HAIL UP TO QUARTER SIZED.

&&

JAA
Local storm report, Jul 26, 3:50 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             1 WNW SAINT MARY        48.75N 113.45W
07/26/2018  E0.75 INCH       GLACIER            MT   OTHER FEDERAL

            PILES OF DIME SIZED HAIL. WIND GUSTS UP TO
            50 MPH. OBSERVED AT ST. MARY VISITOR CENTER
            IN GLACIER NATIONAL PARK.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:55 PM MDTSpecial Weather StatementTFXGlacier50 min
Jul 25, 7:02 PM MDTSpecial Weather StatementTFXPondera43 min
Jul 25, 7:46 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Teton, Toole59 min
Jul 25, 8:44 PM MDTSevere Thunderstorm WarningTFXTeton61 min
Jul 25, 9:45 PM MDTSevere Thunderstorm WarningTFXCascade, Teton60 min
Jul 25, 9:50 PM MDTSpecial Weather StatementTFXTeton40 min
Jul 25, 10:44 PM MDTSpecial Weather StatementTFXCascade46 min
Jul 25, 11:24 PM MDTSpecial Weather StatementTFXJudith Basin36 min
Jul 25, 11:29 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jul 25, 11:57 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Jul 25, 11:59 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 26, 12:02 AM MDTSpecial Weather StatementTFXJudith Basin28 min
Jul 26, 12:45 AM MDTSpecial Weather StatementTFXWheatland15 min
Jul 26, 12:48 AM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 26, 1:23 AM MDTSpecial Weather StatementTFXFergus37 min
Jul 26, 1:26 AM MDTSpecial Weather StatementTFXToole34 min
Jul 26, 11:43 AM MDTSpecial Weather StatementTFXFergus32 min
Jul 26, 3:00 PM MDTSpecial Weather StatementTFXGlacier60 min
Jul 26, 3:21 PM MDTSevere Thunderstorm WarningTFXGlacier54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.